Advertisement

Doctors say flu-like symptoms may happen after second dose of COVID-19 vaccine

Vaccine
Vaccine(WOWT)
Published: Jan. 15, 2021 at 11:34 AM CST
Email This Link
Share on Pinterest
Share on LinkedIn

BIRMINGHAM, Ala. (WBRC) - As more people receive COVID-19 vaccines, many are reporting side effects after the second dose.

Doctors have been saying all along that you could possibly experience some side effects after getting a COVID-19 vaccine, but those side effects could be proof that the vaccine is working.

Medical Director of Disease Control for the Jefferson County Department of Health, Dr. Wesley Willeford, said a sore arm is one of the more universal side effects of getting a COVID-19 vaccine, but some other common symptoms include: fatigue, fever, chills and muscle and joint aches, which typically happen after the second dose.

“The first shot you have is sort of your body’s first exposure to something that looks like COVID-19. The second time, it has seen that piece of that material before the vaccine is having your body make and because it is seen it before it creates a much more pronounced response,” Dr. Willeford explained.

He said these symptoms usually only last up to three days, and younger people are more prone to having them than older adults.

“People over the age of 55 really had a lower occurrence of side effects and that largely has to do with the fact that again their immune system is aging, and they may not get quite as robust of response” Dr. Willeford said.

Experts said older adults will get still good get protection from the COVID-19 shot and shouldn’t worry if they don’t have side effects.

Symptoms are typically mild, and most people can shrug them off, but if the side effects are lasting longer than a few days, you may want to see a doctor.

“The biggest thing is if you have those sort of red flag symptoms of cough, sore throat, shortness of breath, congestion or loss of taste or smell, if those happen, you really legitimately could be infected with COVID-19. You may have been exposed before you even got the vaccine and so you would need to pursue some testing,” Dr. Willeford said.

He added that those symptoms can be managed by taking over-the-counter-medications like acetaminophen, or Tylenol, but he doesn’t recommend taking ibuprofen or naproxen because those tend to interfere with your immune response to the COVID-19 vaccine.

Copyright 2021 WBRC. All rights reserved.

Original Story: https://www.wbrc.com/2021/01/15/doctors-say-flu-like-symptoms-may-happen-after-second-dose-covid-vaccine/